Arkansas, 2011

Winter Weather in Arkansas, January 17, 2011

January 17, 2011 · NWS MEG · 2 events in 2 counties and zones

Light precipitation fell across Northeast Arkansas shortly after sunrise on the morning of January 17th, 2011. Since temperatures were near or below freezing, the precipitation fell in the form of freezing rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Light precipitation fell across Northeast Arkansas shortly after sunrise on the morning of January 17th, 2011. Since temperatures were near or below freezing, the precipitation fell in the form of freezing rain. As a result, a light glaze accumulated on the roadways. Several accidents occurred due to the hazardous driving conditions. One injury occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 16, 11:32 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 16, 11:32 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 PM CST SUN JAN 16 2011

.DISCUSSION...

UPDATED FOR 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 929 PM CST SUN JAN 16 2011/

UPDATE...

AT 9 PM...LIGHT RAIN WAS BEGINNING TO DEVELOP ACROSS PHILLIPS AND
LEE COUNTY ARKANSAS...WITH MORE EXTENDING TOWARD THE WEST ALONG
AND JUST SOUTH OF I-40. TEMPERATURES IN THOSE LOCATIONS ARE IN THE
MID 30S...SO THERE IS LITTLE THREAT OF FREEZING RAIN. HOWEVER...
THESE LIGHT SHOWERS ARE PUSHING NORTH TOWARD AREAS THAT ARE
SUBFREEZING. THE MAIN QUESTION IS WHETHER TEMPS WILL WARM AS
THESE RAIN SHOWERS BEGIN TO PUSH INTO THOSE AREAS. WITH CLEAR
SKIES PRESENTLY AND LIGHT NORTHERLY WINDS...I AM NOT SO SURE. WILL
BEEF UP THE FREEZING RAIN POTENTIAL AROUND THE JONESBORO AREA FOR
OVERNIGHT...BUT WILL HOLD OFF ON ANY FREEZING RAIN ADVISORIES
UNTIL THE AMOUNT OF CERTAINTY INCREASES.

FURTHER TO THE SOUTH...CLOUDY SKIES AND RELATIVELY MOIST
CONDITIONS HAVE LED TO THE PROMOTION OF LIGHT FOG ACROSS MOST OF
NORTHERN MISSISSIPPI. NOT ANTICIPATING DENSE FOG ATTM...BUT ADDED
FOG MENTION TO THE FORECAST ANYWAY FOR THESE AREAS.

SHOULD SEE TEMPS RISING BY 12Z EVERYWHERE WITH THE FREEZING RAIN
THREAT DONE BY 15Z AS LOCATIONS EVEN ACROSS THE FAR NORTH RISE
ABOVE FREEZING.

WILL CONTINUE TO MONITOR THE FREEZING RAIN THREAT OVERNIGHT. IF
YOU PLAN TO TRAVEL ACROSS NORTHEAST ARKANSAS...NORTHWEST
TENNESSEE...OR THE BOOTHEEL...PLAN FOR THE POTENTIAL FOR ICY
ROADWAYS TONIGHT.

BORGHOFF

PREV DISCUSSION... /ISSUED 344 PM CST SUN JAN 16 2011/

DISCUSSION...LATEST WATER VAPOR SATELLITE/UPPER AIR PROFILER
TRENDS THIS AFTERNOON CONTINUE TO SHOW A LONGWAVE TROUGH AXIS
EXTENDING FROM THE GREAT LAKES REGION BACK THROUGH WEST TEXAS AND
A LEADING SHORTWAVE LOCATED ACROSS PORTIONS OF EAST TEXAS INTO
WESTERN SECTIONS OF THE LOWER MISSISSIPPI VALLEY. REGIONAL WSR-88D
RADAR TRENDS OVER THE PAST FEW HOURS...HAVE INDICATED A SLOW
PROGRESSION OF LIGHT RAIN OVER SOUTHERN ARKANSAS AND WEST CENTRAL
MISSISSIPPI INTO PORTIONS OF NORTHWEST MISSISSIPPI THUS FAR. AS A
RESULT...MOST AREAS HAVE REMAINED PREDOMINANTLY RAIN FREE AS OF 3
PM CST. TEMPERATURES ACROSS THE MID SOUTH AS OF AFTERNOON
DISCUSSION TIME RANGE FROM THE MID TO UPPER 30S ACROSS THE
NORTHERN THIRD OF THE FORECAST AREA...AND 40S ELSEWHERE. WINTER
WEATHER POTENTIAL TONIGHT AND AGAIN FOR WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT ARE THE PREDOMINANT CONCERNS IN THIS AFTERNOON/S
FORECAST PACKAGE.

SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...A WEAK SURFACE LOW
LOCATED NEAR HOUSTON TEXAS THIS AFTERNOON IS ANTICIPATED TO MOVE
ALONG THE NORTHERN GULF COAST INTO MONDAY. AT THE SAME TIME...THE
ABOVE MENTIONED LEADING MID LEVEL SHORTWAVE TROUGH AND LONGWAVE
TROUGH AXIS WILL MOVE THROUGH THE MID SOUTH THROUGH WEDNESDAY.

ISENTROPIC SURFACES SHOW INCREASING ASCENT /LIFT/ ACROSS THE MID
SOUTH TONIGHT AS THE LEADING SHORTWAVE TROUGH MOVES ACROSS THE MID
SOUTH TONIGHT INTO MONDAY MORNING. 950-925 MB TEMPERATURES WILL
GRADUALLY WARM TO ABOVE FREEZING DURING THE EVENING AND OVERNIGHT
HOURS. AT THIS TIME...IT APPEARS AS THOUGH PRECIPITATION TYPE
ISSUES MAY REMAIN MINIMAL AT BEST ACROSS AREAS MAINLY NORTH OF A
LINE FROM WYNNE ARKANSAS TO COVINGTON/SAVANNAH TENNESSEE TONIGHT
AS PRECIPITATION MAY NOT DEVELOP ACROSS THESE AREAS UNTIL AFTER
TEMPERATURES HAVE WARMED TO ABOVE FREEZING. OVERALL CONFIDENCE IS
LOW WITH RESPECT TO FREEZING RAIN POTENTIAL DUE TO THE BOUNDARY
LAYER TEMPERATURES/AND REGIONAL METAR OBSERVATION TRENDS.
NONETHELESS...WILL HOLD OFF ON ANY HEADLINES AT THE MOMENT BUT CONTINUE
TO MENTION THE POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK. THE
EVENING SHIFT WILL CONTINUE TO MONITOR TRENDS AND ADJUST THE
FORECAST IF NEEDED.

RAIN WILL OVERSPREAD THE ENTIRE MID SOUTH MONDAY AND MONDAY NIGHT.
SHORT TERM ISENTROPIC SURFACES SUGGEST THERE MAY BE A BRIEF BREAK
IN PRECIPITATION BETWEEN MONDAY AFTERNOON INTO MONDAY NIGHT AS THE
SURFACE LOW DEPARTS SOUTHERN MISSISSIPPI AND A COLD FRONT DROPS
FROM THE MIDDLE MISSISSIPPI VALLEY AND INTO THE MID SOUTH ON
TUESDAY. WEAK SURFACE/UPPER LEVEL RIDGING WILL GRADUALLY BEGIN TO
BUILD INTO THE MID SOUTH TUESDAY NIGHT INTO WEDNESDAY.

LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...12Z GFS/ECMWF
LONG RANGE MODELS ARE INCREASINGLY INDICATING A POTENTIAL FOR SOME
WINTRY PRECIPITATION FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT AS ANOTHER ARCTIC COLD FRONT DROPS INTO THE REGION DURING
THIS TIMEFRAME. LONG RANGE MODEL RUN TO RUN TIMING ISSUES CONTINUE
TO MAKE PRECIPITATION TYPE DETERMINATION CHALLENGING. FOR NOW WILL
MENTION RAIN...FREEZING RAIN...SLEET...SNOW GRADUALLY
TRANSITIONING OVER TO SNOW ACROSS PORTIONS OF THE MID SOUTH.
LATER SHIFTS WILL CONTINUE TO MONITOR THE SITUATION AND ADJUST THE
PRECIPITATION TYPES WHEN MODELS COME INTO BETTER AGREEMENT AND THE
OVERALL THERMAL PROFILE OVER THE MID SOUTH BECOMES MORE CERTAIN.
STAY TUNED... COLD ARCTIC HIGH PRESSURE WILL BRING A RETURN OF
PRECIPITATION FREE WEATHER BACK TO THE MID SOUTH FOR FRIDAY
AFTERNOON INTO NEXT WEEKEND.

CJC

&&

.AVIATION...

06Z TAF CYCLE

VFR CONDITIONS WILL REMAIN OVER THE REGION FOR A FEW MORE HOURS.
LOW CLOUDS ARE SLOWLY PUSHING INTO THE FORECAST AREA FROM THE
SOUTHWEST. CEILINGS WILL GRADUALLY LOWER OVER THE FORECAST AREA
OVERNIGHT. RAIN WILL ALSO SPREAD OVER THE REGION FROM SOUTH TO
NORTH STARTING OVERNIGHT AND CONTINUING THROUGH THE DAY MONDAY.
REDUCED VISIBILITIES AND IFR CEILING SHOULD BE FOUND OVER MUCH OF
THE FORECAST AREA BY MONDAY MORNING AND WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING HOURS. WINDS WILL BE MAINLY LIGHT NORTHEAST
TONIGHT AND GRADUALLY SHIFT TO THE SOUTHEAST BY MONDAY MORNING
THEN INCREASE TO AROUND 10 KNOTS BY AFTERNOON THEN DIMINISH SOME
IN THE EVENING.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  36  48  44  49 /  70  80  80  50
MKL  32  47  43  48 /  40  90  80  60
JBR  29  45  41  46 /  40  80  80  50
TUP  37  49  44  53 /  60  90  80  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 16, 9:33 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CST SUN JAN 16 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
933 PM CST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE LOWER MISSISSIPPI
VALLEY TONIGHT AND MONDAY. THIS SYSTEM WILL BRING SOME PRECIPITATION
TO THE MID SOUTH TONIGHT. IF TEMPERATURES REMAIN NEAR OR BELOW
FREEZING THERE IS A GOOD CHANCE OF FREEZING RAIN ALONG AND NORTH OF
A LINE FROM CHERRY VALLEY ARKANSAS TO JACKSON TENNESSEE THROUGH
EARLY MONDAY MORNING. LITTLE IF ANY ICE ACCUMULATIONS ARE EXPECTED.

AREAS OF FOG WILL AFFECT MUCH OF NORTHERN MISSISSIPPI TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID SOUTH THURSDAY
WHILE SURFACE LOW PRESSURE DEVELOPS ALONG THE GULF COAST. SINCE
COLD AIR MAY BE IN PLACE OR MOVING INTO THE REGION...A WINTRY MIX
OF PRECIPITATION COULD OCCUR ACROSS PARTS OF THE MID SOUTH THURSDAY
INTO THURSDAY NIGHT. THERE IS A LOT OF UNCERTAINTY WITH THIS SYSTEM
SO STAY TUNED TO LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BORGHOFF

In the hours before

Special weather statement, Jan 16, 10:38 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CST SUN JAN 16 2011

ARZ008-009-017-018-026>028-035-MOZ113-115-TNZ001>004-019-020-048-
051-171000-
CLAY-CRAIGHEAD-CROCKETT-CROSS-DUNKLIN-DYER-GIBSON-GREENE-HENRY-
LAKE-LAUDERDALE-LAWRENCE-MISSISSIPPI-OBION-PEMISCOT-POINSETT-
RANDOLPH-WEAKLEY-
INCLUDING THE CITIES OF...BLYTHEVILLE...CARUTHERSVILLE...
DRESDEN...DYERSBURG...HARRISBURG...HUMBOLDT...JONESBORO...
KENNETT...MARTIN...MILAN...PARAGOULD...PARIS...UNION CITY...
WALNUT RIDGE...WYNNE
1038 PM CST SUN JAN 16 2011

...LIGHT FREEZING RAIN POSSIBLE TONIGHT...

LIGHT RAIN DEVELOPING ACROSS CENTRAL AND EAST CENTRAL ARKANSAS
WILL CONTINUE TO PUSH NORTHEAST OVERNIGHT. TEMPERATURES ACROSS
NORTHEAST ARKANSAS...NORTHWEST TENNESSEE...AND THE MISSOURI
BOOTHEEL ARE IN THE UPPER 20S OR LOWER 30S. WHILE TEMPERATURES
WILL LIKELY RISE A BIT OVERNIGHT...IT SHOULD BE COLD ENOUGH TO
ALLOW FOR SOME FREEZING RAIN.

AT THIS POINT...SIGNIFICANT AMOUNTS OF ICE ARE NOT EXPECTED BUT A
LIGHT GLAZE IS POSSIBLE...ESPECIALLY ON ELEVATED SURFACES AND
BRIDGES AND OVERPASSES. EXERCISE CAUTION WHILE TRAVELING TONIGHT
BY SLOWING DOWN AND ANTICIPATING SOME BLACK ICE.

TEMPERATURES WILL RISE ABOVE FREEZING MONDAY MORNING WHICH WILL
END THE FREEZING RAIN THREAT.

BORGHOFF
Special weather statement, Jan 17, 3:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 AM CST MON JAN 17 2011

ARZ008-009-017-018-026>028-MOZ113-115-TNZ001>004-019>021-048-051-
171400-
CARROLL-CLAY-CRAIGHEAD-CROCKETT-DUNKLIN-DYER-GIBSON-GREENE-HENRY-
LAKE-LAUDERDALE-LAWRENCE-MISSISSIPPI-OBION-PEMISCOT-POINSETT-
RANDOLPH-WEAKLEY-
INCLUDING THE CITIES OF...BLYTHEVILLE...CARUTHERSVILLE...
DRESDEN...DYERSBURG...HARRISBURG...HUMBOLDT...HUNTINGDON...
JONESBORO...KENNETT...MARTIN...MILAN...PARAGOULD...PARIS...
UNION CITY...WALNUT RIDGE
340 AM CST MON JAN 17 2011

...LIGHT FREEZING RAIN AND SLEET POSSIBLE EARLY THIS MORNING...

LIGHT PRECIPITATION WILL CONTINUE TO PUSH INTO NORTHERN SECTIONS OF
THE MID SOUTH EARLY THIS MORNING. TEMPERATURES ACROSS NORTHEAST
ARKANSAS...NORTHWEST TENNESSEE...AND THE MISSOURI BOOTHEEL ARE IN
THE UPPER 20S OR LOWER 30S. WHILE TEMPERATURES WILL SLOWLY RISE
OVER THE NEXT FEW HOURS...IT WILL BE COLD ENOUGH TO ALLOW FOR SOME
LIGHT FREEZING RAIN AND SLEET.

AT THIS POINT...SIGNIFICANT AMOUNTS OF ICE ARE NOT EXPECTED BUT A
LIGHT GLAZE IS POSSIBLE...ESPECIALLY ON ELEVATED SURFACES AND
BRIDGES AND OVERPASSES. EXERCISE CAUTION WHILE TRAVELING EARLY
THIS MORNING BY SLOWING DOWN AND ANTICIPATING SOME BLACK ICE.

TEMPERATURES WILL RISE ABOVE FREEZING THIS MORNING WHICH WILL END
THE FREEZING RAIN AND SLEET THREAT.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Lawrence

When
January 17, 4:00 AM CST to 10:00 AM CST
Where
Lawrence forecast zone
Reported by
Newspaper
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

A light glaze of ice accumulated on the roads.

Winter Weather, Randolph

When
January 17, 4:00 AM CST to 10:00 AM CST
Where
Randolph forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

A light glaze of ice accumulated on the roads.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281184, 281185.